Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 156, NWS Springfield, MO

May 4, 2020Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2020, 8:00 PM CDT for Barry County, Stone County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2020, 8:00 PM CDT (01:00 UTC)
Expired
May 4, 2020, 8:30 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:04 PM CDT, 56 minutes earlier.

Area forecast discussion, May 4, 7:04 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
704 PM CDT Mon May 4 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 4 2020

As severe storms that produced widespread wind damage over
portions of the eastern Ozarks exit the forecast area, another
round of strong to severe storms is already developing over
northeast Oklahoma. These storms will spread into southern
Missouri and may clip southeast Kansas through the late afternoon
and early evening. The airmass has become very unstable with
surface based CAPE over 2000 j/kg over the southwest corner of
Missouri. The advancing cold front has moved a little faster to
the south than previously expected, which will help limit the
northern extent of the severe weather threat through early and mid
evening.

The cold front will clear the region by around midnight and bring
an end to the severe storm threat. Cooler air spreads into the
region behind the front and is expected to drop overnight
temperatures into the lower and mid 50s.

Clouds will be slow to clear tomorrow until 700 mb trough axis
shifts to the east during the afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 4 2020

Still looks fairly cool with intermittent chances for rain as weak
disturbances move through northwest flow aloft. Next round of rain
looks to move over the region late Tuesday night into Wednesday
morning. Rainfall amounts should be light and better chances will
be over central MO, closer to the upper low over the Ohio Valley.

A more substantial storm system is expected Thursday night and
Friday as a storm system drips out of the Canadian Rockies and a
surface low deepens over the Texas Panhandle.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM CDT Mon May 4 2020

KSGF/KJLN/KBBG tafs: A sfc front is moving through the area now
with scattered storms, Expect MVFR/IFR ceilings behind the front
for several hours before gradual improvement later in the period.
Thunderstorms should clear east of the area after 02z-04z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...DSA
Hazardous weather outlook, May 4, 3:30 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
330 PM CDT Mon May 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
330 PM CDT Mon May 4 2020

...Severe Storms Possible Through This Evening...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Strong to severe storms will continue along and east of a line
from Ava to Camdenton through late afternoon. The strongest
storms will be capable of producing hail to the size of quarters
and wind gusts to 70 mph.

Additional severe thunderstorms will develop over northeast
Oklahoma and extreme southern Kansas this afternoon and move
eastward into southeast Kansas and the Missouri Ozarks through
early evening. Large hail up to the size of tennis balls,
damaging wind gusts to 80 mph, and tornadoes will all be
possible.

The highest potential for tornadoes will be over far southeast
Kansas and far southwest Missouri mainly along and west of
Interstate 49. However, isolated tornadoes will be across all of
the Missouri Ozarks.

Localized areas of flooding may occur where multiple rounds of
heavy rainfall occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and a few thunderstorms will be possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed through tonight mainly eat of a
line from Fort Leonard Wood to Ava and south of a line from Joplin
to Marshfield.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 4, 6:36 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             GOODMAN                 36.74N 94.41W
05/04/2020  E1.50 INCH       MCDONALD           MO   EMERGENCY MNGR

&&

SR
Special weather statement, May 4, 6:44 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
644 PM CDT Mon May 4 2020

MOZ068-080-050030-
Dallas MO-Hickory MO-
644 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HICKORY AND NORTHWESTERN
DALLAS COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheatland, or 7 miles southwest of Hermitage, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pomme de Terre Lake...            Pomme De Terre State Park...
Pittsburg...                      Urbana...
Preston...                        Flemington...
Nemo...                           Elkton...

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Missouri.

LAT...LON 3800 9307 3780 9308 3777 9319 3780 9319
      3781 9358 3783 9357
TIME...MOT...LOC 2344Z 249DEG 38KT 3785 9340

Albano
Local storm report, May 4, 6:54 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             6 NE PINEVILLE          36.65N 94.30W
05/04/2020  E1.75 INCH       MCDONALD           MO   LAW ENFORCEMENT

&&

SR
Special weather statement, May 4, 7:39 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
739 PM CDT Mon May 4 2020

MOZ093-101-050130-
Newton MO-McDonald MO-
739 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON AND MCDONALD
COUNTIES UNTIL 830 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Grove, or 15 miles west of Pineville, moving east
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Seneca...                         Granby...
Anderson...                       Dodge...
Goodman...                        Pineville...
Wheaton...                        Lanagan...
Fairview...                       Newtonia...
Stella...                         Cayuga...
Stark City...                     Ritchey...
Tiff City...                      Powell...
Rocky Comfort...                  Racine...

This includes Interstate 49 between mile markers 1 and 26.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3691 9462 3696 9406 3657 9407 3656 9462
TIME...MOT...LOC 0038Z 261DEG 35KT 3667 9464

Albano
Local storm report, May 4, 7:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             3 WSW EAGLE ROCK        36.53N 93.80W
05/04/2020  E1.50 INCH       BARRY              MO   TRAINED SPOTTER

&&

SR
Local storm report, May 4, 7:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 SSE NEOSHO            36.82N 94.33W
05/04/2020  E0.88 INCH       NEWTON             MO   PUBLIC

&&

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:21 PM CDTSevere Thunderstorm WarningSGFBarry39 min
May 4, 7:39 PM CDTSpecial Weather StatementSGFMcDonald, Newton51 min
May 4, 7:50 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton40 min
May 4, 8:29 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence31 min
May 4, 8:32 PM CDTSpecial Weather StatementSGFNewton43 min
May 4, 8:36 PM CDTSpecial Weather StatementSGFLawrence24 min
May 4, 9:45 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Hickory, Howell, Laclede, Polk and 3 more12 hr
May 4, 9:48 PM CDTRiver Flood WarningSGFShannon24 hr
May 5, 8:04 AM CDTRiver Flood WarningSGFShannon25 hr
May 5, 9:04 AM CDTRiver Flood WarningSGFPulaski25 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.